Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 191, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2016, 12:23 AM CDT for Clay County, Cloud County, Washington County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2016, 12:23 AM CDT (05:23 UTC)
- Expired
- Jul 12, 2016, 12:45 AM CDT
- In force
- 22 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 12:45 AM CDT | TSTM WND DMG | 1 S Green, KS | TREES WERE REPORTED DOWN, THE SIZES WERE UNKNOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2533 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115
WUUS53 KTOP 120523
SVRTOP
KSC027-029-201-120545-
/O.NEW.KTOP.SV.W.0191.160712T0523Z-160712T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1223 AM CDT TUE JUL 12 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 1221 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VINING...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...CLYDE...CLIFTON...MORGANVILLE...GREEN...
PALMER AND VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3961 9742 3965 9697 3950 9696 3939 9696
3937 9748
TIME...MOT...LOC 0521Z 253DEG 33KT 3949 9732
HAIL...1.00IN
WIND...60MPH
$$
GARGAN3 follow-up statements
330
WWUS53 KTOP 120525
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1225 AM CDT TUE JUL 12 2016
KSC027-029-201-120545-
/O.CON.KTOP.SV.W.0191.000000T0000Z-160712T0545Z/
CLAY-WASHINGTON-CLOUD-
1225 AM CDT TUE JUL 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHERN CLAY...SOUTHWESTERN WASHINGTON AND SOUTHEASTERN CLOUD
COUNTIES...
AT 1225 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
VINING...MOVING EAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...CLYDE...CLIFTON...MORGANVILLE...GREEN...
PALMER AND VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3961 9742 3965 9697 3950 9696 3939 9696
3937 9748
TIME...MOT...LOC 0525Z 253DEG 31KT 3949 9730
HAIL...1.75IN
WIND...60MPH
$$
GARGAN634
WWUS53 KTOP 120533
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1233 AM CDT TUE JUL 12 2016
KSC029-120542-
/O.CAN.KTOP.SV.W.0191.000000T0000Z-160712T0545Z/
CLOUD-
1233 AM CDT TUE JUL 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3956 9735 3965 9697 3950 9696 3939 9696
3938 9737
TIME...MOT...LOC 0532Z 253DEG 31KT 3951 9723
$$
KSC027-201-120545-
/O.CON.KTOP.SV.W.0191.000000T0000Z-160712T0545Z/
CLAY-WASHINGTON-
1233 AM CDT TUE JUL 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHERN CLAY AND SOUTH CENTRAL WASHINGTON COUNTIES...
AT 1232 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MORGANVILLE... MOVING EAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...CLIFTON...MORGANVILLE...GREEN AND VINING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3956 9735 3965 9697 3950 9696 3939 9696
3938 9737
TIME...MOT...LOC 0532Z 253DEG 31KT 3951 9723
HAIL...1.75IN
WIND...60MPH
$$
GARGAN095
WWUS53 KTOP 120542
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 AM CDT TUE JUL 12 2016
KSC027-201-120551-
/O.EXP.KTOP.SV.W.0191.000000T0000Z-160712T0545Z/
CLAY-WASHINGTON-
1242 AM CDT TUE JUL 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY AND SOUTH
CENTRAL WASHINGTON COUNTIES WILL EXPIRE AT 1245 AM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3956 9735 3965 9697 3950 9696 3939 9696
3938 9737
TIME...MOT...LOC 0539Z 253DEG 33KT 3951 9723
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:37 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 11, 11:37 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1137 PM CDT MON JUL 11 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 219 PM CDT MON JUL 11 2016 Upper trough axis this afternoon was centered over Wyoming into eastern Montana, while a weaker vorticity lobe was lifting northeast over western Nebraska. The cold front at 3 PM is centered from southwest KS through central NE with a warm and moist airmass in place over northeast KS. Dewpoints are generally in the lower 70s and temps in the lower 90s. Heat indicies as a result are in the 101 to 105 range...although the heat is alleviated somewhat by the strong southerly winds at 15 to 25 mph sustained through early evening. Strong instability in the 2500 to 3500 J/KG range is expected after 4 PM over north central Kansas. The warm elevated mixed layer will gradually weaken but remain present after 5 PM per forecast soundings near CNK. In addition, all high resolution guidance is not particularly strong with the convergence along the front until 00Z and thereafter when the boundary approaches. Have adjusted pops accordingly to focus north of Interstate 70 through midnight where the better forcing from the passing upper trough resides. Any isolated cell through early evening will be able to rotate given the environment with high and damaging winds as the main hazards. As convection transitions into a broken line overnight, damaging wind gusts would be the main concern as a decent southwesterly LLJ supports activity through 12Z Tuesday. The front becomes stationary from west to east across northeast KS providing a focus for additional development Tuesday afternoon. Temporary subsidence behind the overnight convection should provide a dry period in the early afternoon, allowing the atmosphere to recover. MUCAPE values increase to near 3000 J/KG by late afternoon while 0-6 KM Bulk shear is marginal around 30 kts. There could be a few strong to severe storms over east central KS by late afternoon, while better chances carry into Tuesday evening. With the weaker warm advection north of the front in north central KS, have lowered highs a few degrees into the upper 80s with lower 90s seen elsewhere. .LONG TERM...(Tuesday Night through Monday) Issued at 219 PM CDT MON JUL 11 2016 Trailing frontal boundary into NE Kansas in concert with the LLJ Tuesday night is forecast to produce precip across NE KS. Have focused PoPs in the eastern counties as jet turns through the night. Enough CAPE and somewhat disorganized wind shear for SPC to keep area in a slight risk. Frontal boundary could be shifted by more mesoscale processes under an otherwise zonal flow pattern aloft, while stronger front moves into far northern Kansas by late day Wednesday and provides a focus for storms. With a more discernible feature to focus activity on, will carry slightly higher chance PoPs for the Wednesday night forecast. Boundary stalls in our area by Thursday morning, with additional redevelopment of increasing chances into southern Kansas, and will carry lower chances Thursday with a slight increase southward. Forecast uncertainty increases the farther out in the forecast, although has been somewhat consistent signal to redevelop convection Thursday night over the boundary, with question as to how far south the heavier rain will fall. Friday into Saturday are transitional days as the front slowly makes its way back northward, with the 12z GFS not lifting ridging aloft back over the area until after sunrise on Monday while the EC is faster with its return. As a result have some kind of rain chances across most of the area until 0z Monday where chances start to clear west to east. High temperatures on Wednesday may still reach middle 90s before the front comes through, while area then cools down a bit back into the 80s for Thursday into the weekend. Lows also take a short term drop back into the 60s on night with convection before starting to rise again late in the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1136 PM CDT MON JUL 11 2016 TSRA expected to increase in coverage through 11Z and have inserted tsra in tempo groups from 07Z through 11Z. Models suggest convection will decrease through 15Z with a lull until around 21Z with redevelopment across the area. Have added vcts after 22Z. Winds south around 10 kts through the period. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Prieto LONG TERM...67 AVIATION...53
Hazardous weather outlook, Jul 11, 9:57 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 957 PM CDT MON JUL 11 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-130300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 957 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR SCATTERED STORMS ACROSS THE OUTLOOK AREA OVERNIGHT. A FEW STRONG STORMS WILL BE POSSIBLE...PRIMARILY ALONG AND NORTH OF INTERSTATE 70...WITH THE MAIN HAZARDS BEING STRONG WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES CONTINUE INTO THE DAY ON TUESDAY...WITH REDEVELOPMENT OF STRONG TO SEVERE STORMS POSSIBLE BY TUESDAY AFTERNOON AND INTO THE OVERNIGHT HOURS. THUNDERSTORMS CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT AND AS A FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 11, 11:22 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1122 PM CDT MON JUL 11 2016 KSZ008-020-120445- CLOUD-REPUBLIC- 1122 PM CDT MON JUL 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 1145 PM CDT... AT 1121 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONCORDIA...JAMESTOWN AND AURORA. LAT...LON 3964 9793 3970 9755 3944 9753 3942 9793 TIME...MOT...LOC 0421Z 263DEG 19KT 3955 9782 HENNECKE
Special weather statement, Jul 11, 11:57 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1157 PM CDT MON JUL 11 2016
KSZ020-120530-
CLOUD-
1157 PM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLOUD COUNTY UNTIL
1230 AM CDT...
AT 1156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CONCORDIA...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLYDE AND AURORA.
LAT...LON 3960 9769 3966 9739 3965 9737 3941 9737
3940 9765
TIME...MOT...LOC 0456Z 264DEG 20KT 3951 9762
HENNECKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:22 PM CDT | Special Weather Statement | TOP | Cloud | 23 min |
| Jul 11, 11:57 PM CDT | Special Weather Statement | TOP | Cloud | 33 min |
| Jul 12, 12:44 AM CDT | Special Weather Statement | TOP | Clay | 31 min |
| Jul 12, 1:03 AM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| Jul 12, 1:15 AM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Jul 12, 1:32 AM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| Jul 12, 1:42 AM CDT | Special Weather Statement | TOP | Clay | 33 min |
| Jul 12, 1:57 AM CDT | Special Weather Statement | TOP | Ottawa | 33 min |
| Jul 12, 2:02 AM CDT | Special Weather Statement | TOP | Pottawatomie | 28 min |
| Jul 12, 2:18 AM CDT | Special Weather Statement | TOP | Clay | 27 min |
| Jul 12, 2:44 AM CDT | Flash Flood Warning | TOP | Clay, Ottawa | 4 hr |
| Jul 12, 2:58 AM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Jul 12, 3:07 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley, Wabaunsee | 38 min |
| Jul 12, 3:38 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 37 min |
| Jul 12, 3:45 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 30 min |
| Jul 12, 4:10 AM CDT | Special Weather Statement | TOP | Coffey, Douglas, Jackson, Jefferson, Lyon, Osage and 1 more | 35 min |
| Jul 12, 4:44 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin | 31 min |
| Jul 12, 5:18 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.